What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 11, 2:22 PM EST, 3 hours 16 minutes earlier.
Area forecast discussion, Jul 11, 2:22 PM EST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
322 PM EDT Wed Jul 11 2018
.SYNOPSIS...
A cold front will slide south of the area tonight before
stalling over the Carolinas Thursday. High pressure will build
across the region from the north Thursday and remain in place
through much of the weekend. Increasing heat and humidity should
return along with better chances of showers and storms ahead of
the next cold front by early next week.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 245 PM EDT Wednesday...
Initial band of pre-frontal westerly flow convergence aided convection
continues to sink southeast west of the Blue Ridge this afternoon in
advance of the actual surface cold front advancing south into the Blue
Ridge. Still expecting overall better coverage including perhaps
isolated stronger storms to finally taking shape over the south/east
as moisture and the front work into increasing instability through
late afternoon. This still suggested via several short term solutions
including the HRRR in having at least a broken band of showers/storms
pivot south into North Carolina as the upper shortwave trough
to the north also spills south and perhaps a weak wave develops.
Although this may be overdone, plan to keep going overall higher
chance pops in place with likelys in spots across southern/eastern
sections into the evening, and little pop remaining behind the
front across the far northwest. 850 mb boundary should finally
push south across the region overnight as the wave aloft slides
through allowing for a more easterly trajectory to take shape.
This may actually tend to hold in some low clouds over the south
and west with residual showers possible mainly southern half
through early Thursday. Otherwise clearing and cooler north/west
with more clouds under higher dewpoints lingering south. Lows
58-64 northwest to mid/upper 60s south and east.
Weak high pressure to build north of the region Thursday as the front
settles to the south. Models suggest plenty of drying aloft with only
southern sections holding onto higher dewpoints as the flow turns more
easterly. This should allow things to mix out from north to south as
heating gets going Thursday with perhaps clouds lingering southern Blue
Ridge sections a bit longer. Latest guidance also showing some
instability over the far southern and southwest sections where most
solutions insist on added convection mainly NC mountains Thursday
afternoon. This where a more southeast upslope component will develop
beneath some pooling of low level moisture per latest forecast
soundings. Since supported by the latest SREF will keep pops for a few
southwestern counties, but not go as wet as the GFS in lingering
showers southeast into the afternoon where a punch of better drying
looks to take shape. Should be a bit cooler and less humid with highs
mostly low/mid 80s with 70s at elevation pending the degree of
insolation.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 315 PM EDT Wednesday...
Ridge of high pressure will extend from Halifax/New Brunswick area
of eastern Canada southwest into the Blacksburg forecast area
through much of the short term period - supporting near normal
temperatures and dry conditions for most areas.
Exception will be across the NW NC mountains into the Grayson
Highlands of SW VA, where combination of upsloping easterly flow on
the periphery of the high pressure to the NE and a slightly
moister/richer Theta-E airmass will exist. This combination will
support the development of mainly diurnally-driven mid-afternoon
into early evening isolated to widely scattered showers or
thunderstorms. Given the isolated nature of any storms that develop,
even across the high country, many areas throughout the entire short-
term period will remain dry rather than wet.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 315 PM EDT Wednesday...
Slightly warmer temperatures along with a slowly increasing threat
for showers and thunderstorms, both temporally and spatially, is
expected during the long-term period as surface high pressure moves
away from the mid-Atlantic region - allowing surface winds to
gradually veer into more of a south to southwesterly component.
Longer range models reflect a series of weak, but randomly spaced
and difficult to time short waves embedded in westerly flow aloft -
each of which will support development of widely scattered to
scatted showers/storms maximized during and near time of peak
heating.
Although threat for convective activity will exist just about
anywhere in the Blacksburg forecast area, a somewhat higher threat
will be maintained in the mountains due to upsloping flow across the
western flanks of the Appalachians coupled with better differential
heating due to local topographical influences.
By late in the forecast period, specifically in the late Tuesday
night into Wednesday timeframe, the GFS model is rather bullish in
driving a cool front southeast into or through the mid-Atlantic
region, whereas the ECMWF washes this feature out and waits for a
better reinforcing shot of cooler/drier air which arrives after this
forecast period (Thursday into Friday). At the present time, the
ECMWF solution is preferred considering the tendency of cool fronts
having a hard time maintaining their integrity this time of year
this far south in a nearly zonal flow - with the more aggressive
models often backing away/slowing the timing of such arrivals a day
or two as the event nears.
Regardless, sufficient pre-frontal clouds and lack of strong high
pressure aloft will hold temperatures to only a few degrees above
normal - and certainly no where close to record readings.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 1245 PM EDT Wednesday...
Surface front continues to slowly work in from the north and
should pass south of the region by early this evening. This
front will promote scattered showers and thunderstorms, some of
which will produce gusty winds this afternoon and evening. Mean
wind will cause storms to drift from NW/300 deg to SE at about
15 kts. Greatest coverage is expected from 17Z/1PM- 02Z/10PM
from KBLF south initially, then across eastern locations
primarily KLYH/KDAN including points south and east from mid
afternoon into early this evening. Look for isolated damaging
wind gusts and strong outflows within the vicinity of the storm
activity along with periods of heavy rainfall.
The surface front is expected to drift south into the Carolinas
tonight and Thursday with high pressure building in from the
north Thursday into Friday. Prefrontal winds are expected to be
out of the west, followed by a shift to the north/northeast post
frontal...speeds generally under 10 kts, but with higher gusts
within the vicinity of thunderstorms until they fade out after
midnight. Could see some patchy fog espcly east in the wake of
earlier convection and along a few of the river bottoms but low
confidence. Thus only included a vsby reduction due to fog at
KLWB with potential brief IFR possible late tonight.
May also see a period of MVFR cigs across southern and western
locations Thursday morning before clouds fade to widespread VFR
by afternoon under a drier easterly trajectory. Appears the best
chance at seeing a shower or storm Thursday will be along the
southern Blue Ridge, but mainly southwest of any of the TAF
sites at this point.
Extended Aviation...
High pressure will return with VFR conditions Friday through
Saturday before moisture increases ahead of the next upstream
cold front by early next week. This may allow for isolated
convection, including localized restrictions to ceilings and
visibilities, to become more widespread especially mountains by
Monday afternoon. However confidence is too low to pinpoint
where the showers and thunderstorms may occur.
&&
.EQUIPMENT...
As of 300 PM EDT Wednesday...
The NOAA weather radio transmitter in Hinton, West Virginia,
WXM72 broadcasting on a frequency of 162.425 MHz, remains off
the air. Work is expected to be completed later today July
11th, and we are hopeful that service will be restored this
evening. We apologize for any inconvenience.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...JH/PM
EQUIPMENT...PM
Hazardous weather outlook, Jul 11, 8:26 AM EST, 9 hours 12 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Blacksburg VA
926 AM EDT Wed Jul 11 2018
NCZ004-005-VAZ023-024-121330-
Stokes-Rockingham-Botetourt-Rockbridge-
926 AM EDT Wed Jul 11 2018
This Hazardous Weather Outlook is for north central North Carolina
and west central Virginia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>003-018>020-VAZ007-009>020-032-WVZ042>044-507-508-121330-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Patrick-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
926 AM EDT Wed Jul 11 2018
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ006-VAZ022-033>035-043>047-058-059-121330-
Caswell-Roanoke-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
926 AM EDT Wed Jul 11 2018
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Strong to isolated severe thunderstorms producing localized damaging
winds, hail, and very heavy rainfall will be possible along a
passing cold front this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 11, 3:50 PM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
450 PM EDT WED JUL 11 2018
VAZ044-112115-
Pittsylvania-
450 PM EDT WED JUL 11 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN PITTSYLVANIA COUNTY...
Until 515 PM EDT
At 450 PM EDT, a strong thunderstorm was located near Callands,
moving south at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Chatham...
Blairs...
Callands...
Swansonville...
and Dry Fork.
LAT...LON 3664 7963 3692 7963 3691 7941 3665 7928
TIME...MOT...LOC 2050Z 002DEG 13KT 3684 7953
JR
Special weather statement, Jul 11, 3:59 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
459 PM EDT WED JUL 11 2018
VAZ007-009-015-112145-
Tazewell-Grayson-Smyth-
459 PM EDT WED JUL 11 2018
...A STRONG THUNDERSTORM WILL AFFECT
SMYTH...SOUTHWESTERN TAZEWELL AND SOUTHWESTERN GRAYSON COUNTIES...
Until 545 PM EDT
At 458 PM EDT, a strong thunderstorm was located near Chilhowie,
moving southeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Marion...
Saltville...
Chilhowie...
Whitetop...
and Mount Rogers National Recreation Area.
LAT...LON 3696 8178 3703 8181 3708 8163 3664 8125
3657 8143 3659 8167 3661 8165 3662 8162
3664 8161 3664 8162 3679 8170 3691 8182
3693 8183
TIME...MOT...LOC 2058Z 336DEG 18KT 3685 8163
JRSpecial weather statement, Jul 11, 4:35 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
535 PM EDT WED JUL 11 2018
VAZ058-112200-
Halifax-
535 PM EDT WED JUL 11 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN HALIFAX COUNTY...
Until 600 PM EDT
At 535 PM EDT, a strong thunderstorm was located near Cluster
Springs, moving southeast at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
South Boston...
Halifax...
Turbeville...
Hitesburg...
and Cluster Springs.
LAT...LON 3659 7871 3659 7872 3658 7872 3658 7873
3656 7874 3654 7873 3654 7897 3672 7915
3682 7900 3664 7871
TIME...MOT...LOC 2135Z 310DEG 32KT 3666 7896
JRSpecial weather statement, Jul 11, 4:45 PM EST, 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
545 PM EDT WED JUL 11 2018
NCZ006-VAZ044-112230-
Caswell-Pittsylvania-
545 PM EDT WED JUL 11 2018
...A STRONG THUNDERSTORM WILL AFFECT
CASWELL AND SOUTHEASTERN PITTSYLVANIA COUNTIES AND THE CITY OF
DANVILLE...
Until 630 PM EDT
At 545 PM EDT, a strong thunderstorm was located over Ringgold,
moving south at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Danville...
Yanceyville...
Providence...
Jericho...
and Prospect Hill.
This includes The following Location Danville Airport.
LAT...LON 3625 7940 3669 7948 3675 7926 3662 7920
3654 7922 3654 7916 3650 7914 3624 7916
TIME...MOT...LOC 2145Z 348DEG 27KT 3659 7933
JRSpecial weather statement, Jul 11, 4:56 PM EST, 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
556 PM EDT WED JUL 11 2018
NCZ004-005-VAZ032-043-112245-
Stokes-Rockingham-Henry-Patrick-
556 PM EDT WED JUL 11 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN STOKES...NORTHWESTERN ROCKINGHAM...SOUTHWESTERN HENRY
AND SOUTHEASTERN PATRICK COUNTIES...
Until 645 PM EDT
At 556 PM EDT, a strong thunderstorm was located over Patrick
Springs, moving southeast at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Mayodan...
Madison...
Stuart...
Stoneville...
and Spencer.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3665 8031 3677 8015 3652 7979 3634 8003
TIME...MOT...LOC 2156Z 317DEG 13KT 3666 8017
Loconto
Special weather statement, Jul 11, 5:32 PM EST, 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
632 PM EDT WED JUL 11 2018
NCZ006-VAZ044-058-112315-
Caswell-Halifax-Pittsylvania-
632 PM EDT WED JUL 11 2018
...A STRONG THUNDERSTORM WILL AFFECT
CASWELL...SOUTHEASTERN PITTSYLVANIA AND SOUTHWESTERN HALIFAX COUNTIES
AND THE SOUTHEASTERN CITY OF DANVILLE...
Until 715 PM EDT
At 632 PM EDT, a strong thunderstorm was located over Hamer, moving
south at 5 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Danville...
Yanceyville...
Bethel...
Providence...
and Jericho.
This includes The following Location Danville Airport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3625 7938 3654 7949 3667 7909 3654 7903
3654 7914 3624 7915
TIME...MOT...LOC 2232Z 345DEG 6KT 3645 7927
JR